Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 5, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 1, 2018, 3:59 AM HST for Hawaii County, Hawaii. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Feb 1, 2018, 3:59 AM HST (13:59 UTC)
- Expired
- Feb 1, 2018, 3:05 PM HST
- In force
- 11 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 2.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
710 WWHW70 PHFO 011359 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 359 AM HST Thu Feb 1 2018 HIZ028-020400- /O.CAN.PHFO.HW.W.0002.000000T0000Z-180201T1600Z/ /O.NEW.PHFO.WI.Y.0005.180201T1359Z-180202T0400Z/ Big Island Summits- 359 AM HST Thu Feb 1 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST this evening. The High Wind Warning has been cancelled. * WINDS...Southwest 35 to 45 mph with localized gusts to 55 mph for the Big Island summits of Mauna Kea and Mauna Loa. * TIMING...Through 6 PM this evening. * IMPACTS...Strong winds will make driving difficult especially for high profile vehicles. Travel to the summits is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$
1 follow-up statement
032 WWHW70 PHFO 020105 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 305 PM HST Thu Feb 1 2018 HIZ028-021515- /O.UPG.PHFO.WI.Y.0005.000000T0000Z-180202T0400Z/ /O.NEW.PHFO.HW.W.0003.180202T0105Z-180202T1600Z/ Big Island Summits- 305 PM HST Thu Feb 1 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST FRIDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 AM HST Friday. The Wind Advisory is no longer in effect. * WINDS...Southwest 30 to 50 mph with some gusts over 70 mph at the highest elevations. * TIMING...Strongest this evening, gradually diminishing overnight. * IMPACTS...Strong winds will make driving difficult especially for high profile vehicles. Travel to the summits is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ R Ballard
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 31, 8:50 PM HST, 7 hours 9 minutes earlier.
Area forecast discussion, Jan 31, 8:50 PM HST, 7 hours 9 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 850 PM HST Wed Jan 31 2018 .SYNOPSIS... A ridge of high pressure will remain to the south of the state through the weekend, keeping a moist Kona wind pattern in place with periods of showery weather impacting the island chain. An upper level disturbance passing over the area will increase rain chances across the smaller islands Thursday night and Friday. A strong cold front will approach the state from the northwest on Sunday, then move slowly down the island chain Sunday night through Monday night. This front will bring increasing rain chances to Kauai late Saturday night and Sunday, then spreading down the island chain through Monday night. A drier and cooler airmass with fewer showers is expected to overspread the islands Tuesday through the middle of next week. && .DISCUSSION... Currently at the surface, a ridge of high pressure is located just to the south of the Big Island, with large area of low pressure around 1400 miles northwest of Kauai. This is resulting in a light to moderate south to southwesterly flow across the island chain this evening. Infrared satellite imagery shows partly to mostly cloudy skies across the state, with some cirrus also moving through the area. Meanwhile, radar imagery shows scattered showers moving into the islands on the southwesterly boundary layer flow, with most of the activity focused within a band of deeper moisture over Oahu and Maui County. Main short term concern revolves around rain chances over the next several days. Tonight and Thursday, The ridge of high pressure will remain to the south of the islands through the period, while a cold front currently around 850 miles to the west-northwest of Kauai, makes steady progress southeastward toward the island chain. Light to moderate south to southwest winds tonight will become moderate to locally breezy southerlies on Thursday as the cold front moves closer to the state. The moist southerly flow will keep scattered showers moving from south to north across the islands through the period. The highest rain chances are expected across Maui County and Oahu through the evening hours, and across Kauai, Oahu, and the Puna and Kau districts of the Big Island later tonight. On Thursday, moist southerly flow will increase through the morning hours, with the highest rain chances expected across Kauai and the Puna and Kau districts of the Big Island. During the afternoon, approaching shortwave energy and increasing deep layer moisture is expected to increase shower activity across the smaller islands, particularly over Kauai and Oahu, where some brief locally heavy downpours will be possible as showers move through. Thursday night through Saturday night, The cold front will continue it's southeastward push Thursday night, then stall out late Friday around 225 miles northwest of Kauai. This front will dissipate Friday night, with another stronger cold front then approaching from the west Saturday and Saturday night. As a result, moderate south to southeasterly winds are expected through the period, with the winds more southerly across the western islands and more southeasterly across the eastern end of the state. As for sensible weather details, shortwave energy is expected to approach from the southwest Thursday night, then pass over the smaller islands on Friday. Weak shortwave impulses will then continue to pass over the western islands Friday night through Saturday night in the deep southwesterly flow aloft. We expect an increase in shower coverage and intensity with the initial shortwave energy Thursday night and Friday, with shower coverage the highest over the smaller islands. The band of deeper moisture will then shift westward Friday night and Saturday, with the highest rain chances over Oahu and Kauai Friday night, and over Kauai on Saturday. The band of deep moisture may push west of the islands Saturday evening, reducing shower coverage across the entire state, with showers then increasing across Kauai toward daybreak Sunday as the approaching cold front begins to shift the band of deeper moisture back eastward. Sunday through Monday night, Model solutions continue to show some minor timing differences with the progression of the front down the island chain. Overall, expect rain chances to increase from northwest to southeast down the island chain as the cold front moves through. Rain chances appear highest over Kauai on Sunday, perhaps reaching Oahu by Sunday afternoon. Details become a bit less clear Sunday night through Monday night, and given the minor differences in the progressiveness of the front and band of deeper moisture moving southeastward down the island chain, will use a blended forecast approach. As a result, we expect the highest rain chances across the smaller islands Sunday night, from Oahu to the Big Island on Monday, and across Maui County and the Big Island Monday night. Given the slow moving nature of this cold front and band of deeper moisture with precipitable water values around 2 inches moving down the island chain, some heavy rainfall will be possible. Additionally, strong forcing for ascent provided by the left front quad of a 100+ knot H25 jet, a strong upper level trough moving through, and surface based CAPE values climbing to around 1000 J/KG, a few thunderstorms will be possible as well. Tuesday through Wednesday, Model guidance is in good agreement showing a cooler and drier airmass with fewer showers overspreading the state. A fairly unstable boundary layer will likely keep scattered showers moving into windward areas favored on a north flow regime Tuesday and Tuesday night. Shower coverage should then diminish on Wednesday with a weak ridge of high pressure settling southward and closer to the islands helping to stabilize the airmass over the island chain. && .AVIATION... Lingering moisture from a dissipated frontal boundary over the central islands will continue to produce clouds and showers overnight, primarily impacting the smaller islands. While VFR conditions will prevail, expect TEMPO MVFR and ISOL IFR in the heavier showers. AIRMET TANGO remains in place over the islands and the coastal waters for moderate turbulence between FL200-300. && .MARINE... A High Surf Advisory (HSA) is in effect through early Friday morning for most north and west facing shores on the smaller islands. A new northwest swell has reached the waters northwest of Kauai and will be spreading southeast overnight. This swell will produce surf above the advisory threshold along most north and west facing shores of the smaller islands through early Friday morning. As this swell subsides, a larger northwest swell will arrive. Surf will likely build above warning levels on north and west facing shores Friday night. Warning level surf will persist through Saturday night and surf will likely remain above the advisory threshold through Monday. The persistent north and east swells are both slowly subsiding and will be gone by Friday night. A Small Craft Advisory (SCA) is in effect for waters exposed to the rising northwest swell. This swell will produce combined seas above the SCA-threshold of 10 feet through Thursday night. A trough to the west and a ridge to the east will combine to produce southerly winds over the Hawaiian coastal waters through the weekend, generally from the southeast toward the Big Island and from the south or southwest toward Kauai County. The southeast winds may accelerate enough around the islands to exceed the 25 knot SCA threshold. Also, southeast winds blowing over the northwest swell may make the waves steeper and produce rough seas. A front is expected to move into the offshore waters from the northwest Sunday night and reach the coastal waters on Monday. Winds will rapidly shift from southwest ahead of the front to northwest behind the front. See the latest Collaborative Surf Discussion for more information. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory from 6 AM Thursday to 6 AM HST Friday for Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. High Surf Advisory until 6 AM HST Friday for Niihau-Kauai Windward-Kauai Leeward. High Wind Warning until 6 AM HST Thursday for Big Island Summits. Small Craft Advisory until 6 AM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters. Small Craft Advisory from 6 AM Thursday to 6 AM HST Friday for Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters. && DISCUSSION...Jelsema AVIATION...M Ballard MARINE...Donaldson
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 3:38 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 48 hr |
| Jan 31, 3:42 PM HST | Small Craft Advisory | HFO | 4 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.